A 72-year-old woman has a serum sodium of 118 mmol/L with confusion. She takes sertraline and bendroflumethiazide. Her urine osmolality is high and she is euvolaemic. Which cause is most likely?
Answer and explanation
Correct answer: D. Drug-induced SIADH, with the thiazide and SSRI each contributing
- Step 1: A concentrated urine with low sodium and euvolaemia suggests SIADH.
- Step 2: Both SSRIs and thiazides can cause hyponatraemia, so the offending drugs are reviewed.
Answer
Drug-induced SIADH, with the thiazide and SSRI each contributing.
Why not the others: Diabetes insipidus with dilute urine: Diabetes insipidus raises sodium. Primary polydipsia with dilute urine: Polydipsia gives dilute urine. Hypothyroid myxoedema from antipsychotics: Myxoedema is not suggested by her medicines.
Practise more Further acute and chronic medicine.
Free questions with an explanation for every one, and full timed PLAB 1 (GMC, international medical graduates) mock tests.
More Further acute and chronic medicine questions
- A 60-year-old man has a blood pressure of 210/130 mmHg, headache and papilloedema with retinal haemorrhages. What is the most appropriate ma…
- A 45-year-old man with cirrhosis has fever, abdominal pain and a tense ascites. Ascitic fluid neutrophils are 400 per mm3. What is the diagn…
- A 55-year-old woman has a corrected calcium of 3.1 mmol/L with polyuria and constipation. Her PTH is raised. What is the most likely cause?
- A 38-year-old man on carbamazepine has a new rash with fever and mucosal ulceration. Which condition is of concern?
- A 24-year-old man has sudden breathlessness and a hyperresonant right chest. He is 1.85 m tall with a pneumothorax rim of 3 cm and is modera…